Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS Denver/Boulder, CO

May 9, 202110 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at May 9, 2021, 3:40 AM MDT for 10 counties in Colorado. It took effect at May 10, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 9, 2021, 3:40 AM MDT (09:40 UTC)
In effect from
May 10, 2021, 12:00 PM MDT
Expired
May 9, 2021, 2:19 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS45 KBOU 090940
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
340 AM MDT Sun May 9 2021

COZ033>036-091745-
/O.NEW.KBOU.WS.A.0006.210510T1800Z-210511T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Winter Park, Westcreek, Rocky Mountain
National Park, Central City, Red Feather Lakes, Breckenridge,
Bailey, Williams Fork Mountains, Evergreen, Georgetown,
Glendevey, Indian Peaks, Nederland, Eisenhower Tunnel, East
Slopes Southern Gore Range, Mount Evans, Cameron Pass, East
Slopes Mosquito Range, Berthoud Pass, Kenosha Mountains, Estes
Park, Willow Creek Pass, Laramie and Medicine Bow Mountains,
Idaho Springs, and Rabbit Ears Range
340 AM MDT Sun May 9 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
TUESDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 8 to 14 
  inches possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Travel could be difficult. The hazardous conditions 
  could impact the Monday evening and Tuesday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RPK
2 follow-up statements
176 
WWUS45 KBOU 091741
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1141 AM MDT Sun May 9 2021

COZ033>036-100145-
/O.CON.KBOU.WS.A.0006.210510T1800Z-210511T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Winter Park, Westcreek, Rocky Mountain
National Park, Central City, Red Feather Lakes, Breckenridge,
Bailey, Williams Fork Mountains, Evergreen, Georgetown,
Glendevey, Indian Peaks, Nederland, Eisenhower Tunnel, East
Slopes Southern Gore Range, Mount Evans, Cameron Pass, East
Slopes Mosquito Range, Berthoud Pass, Kenosha Mountains, Estes
Park, Willow Creek Pass, Laramie and Medicine Bow Mountains,
Idaho Springs, and Rabbit Ears Range
1141 AM MDT Sun May 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON 
THROUGH TUESDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 8 to 14 
  inches possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Monday evening and Tuesday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper
837 
WWUS45 KBOU 092019
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
219 PM MDT Sun May 9 2021

COZ033>036-100830-
/O.UPG.KBOU.WS.A.0006.210510T1800Z-210511T1800Z/
/O.NEW.KBOU.WS.W.0009.210510T2100Z-210511T2100Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Winter Park, Westcreek, Rocky Mountain
National Park, Central City, Red Feather Lakes, Breckenridge,
Bailey, Williams Fork Mountains, Evergreen, Georgetown,
Glendevey, Indian Peaks, Nederland, Eisenhower Tunnel, East
Slopes Southern Gore Range, Mount Evans, Cameron Pass, East
Slopes Mosquito Range, Berthoud Pass, Kenosha Mountains, Estes
Park, Willow Creek Pass, Laramie and Medicine Bow Mountains,
Idaho Springs, and Rabbit Ears Range
219 PM MDT Sun May 9 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM MONDAY TO 3 PM MDT 
TUESDAY...

* WHAT...Heavy snow possible. Total snow accumulations of 8 to 16 
  inches, with the heaviest snowfall expected above 7500 feet.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...From 3 PM Monday to 3 PM MDT Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Monday evening and Tuesday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.
org

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at May 8, 7:57 PM MDT, 7 hours 43 minutes earlier.

Area forecast discussion, May 8, 7:57 PM MDT, 7 hours 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
757 PM MDT Sat May 8 2021

.UPDATE...
Issued at 744 PM MDT Sat May 8 2021

Still see a decent swath of showers/isolated thunderstorm
activity across the northeast plains of Colorado this evening,
with the brunt having just pushed into Morgan, Logan and
Washington counties. Main threat this evening is still remains
gusty winds up to 50 mph with decent mid level flow of 30-35kt at
500mb and just enough moisture for light to moderate rainfall with
the showers. Still could see some small hail with the stronger
storms across the northeast plains. Further west over the
mountains, radar still showing scattered showers along the
Interstate 70 corridor with brief rain/snow showers and again
potential for strong winds up to 60 mph.

There is a speed max of 65kt at 300mb which may help to keep showers
ongoing through much of the night. In addition, the northeasterly
upslope flow has deepened up to 10,000ft msl and expect an increase
in moisture and upslope flow with an additional surge of upslope
flow around 03z. This will result in an increasing of moisture in
the low levels through the night with a stratus deck developing.
High resolution models showing developing showers later this
evening and overnight the deepening northeast flow and coupled
with speed max to our west. Expect much of the showers to likely
dissipate towards morning as jet max shifts east and south of the
area. Current forecast already has this covered with a chance of
showers expected through much of the night. By daybreak, still
could see light light rain showers right up along the foothills
with mainly cloudy skies to the east. Expect showers/thunderstorm
activity to increase again Sunday afternoon with advance of upper
trof and increasing QG lift.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 233 PM MDT Sat May 8 2021

Scattered showers and thunderstorms are developing in the pocket
of warmer air east of the Front Range that got sunshine early
this afternoon. Over northeastern Colorado the air is potentially
cooler, but there is probably enough warmth out around Limon to
maintain this activity for a while. The main threat from these
storms, other than lightning, is some amplification of the
background wind gusts. An isolated 60 mph gust isn't out of the
question, but we mostly expect gusts to be in the 30-50 mph range.

As the storms move east, we'll be left with drier air aloft at the
same time that low levels see increasing moisture with the cooler
air coming down from the north. This should produce a stratus
deck, but that should be under an inversion so it's not clear if
we'll be able to produce any more showers. It may just become
cloudy, and if there is any precipitation overnight it would
likely be out of this shallow cloud deck and be pretty light. All
of this is still true for Sunday morning, though the clouds may be
starting to deepen a bit. By afternoon there will be a less
stability, a bit more moisture, and a little QG lift. Models look
to be overdoing the QPF from the showers they produce (the 12z NAM
had a foot of snow around Evergreen during the day). But
increasing light showers could produce some light accumulations in
the mountains. For now we cooled temperatures a few degrees to
match the middle of guidance, but with a solid cloud deck it could
be closer to the cooler NAM MOS which keeps the plains in the
40s.

.LONG TERM...(Sunday night through Saturday)
Issued at 233 PM MDT Sat May 8 2021

Sunday night...The airmass over northern CO will continue to
become increasingly moist with showers with some embedded
thunderstorms increasing in coverage across the forecast area.  The
snow level by 12z Monday will range from 6700-7200 feet MSL.  The
models weak to moderate qg ascent developing in the mid and upper
levels Sunday night and continuing across north central and northeast
CO Monday into Monday night.  One piece of energy appears to move
across the region late Sunday into Sunday night, with colder and
deeper main trough moving across northern CO Monday into Tuesday
morning. The most consistent feature associated with this system
will be steady mid and upper level QG ascent and deep moisture.
The upslope overall is deep but fairly weak through the period,
with moist adiabatic lapse rates in place. The best period of
upslope appears (E/SELY) to be Monday night through Tuesday
morning. Moderate to heavy snowfall most likely in the Front
Range mountains and higher foothills, heaviest Monday afternoon
through Tuesday morning. At this time, will hold off on a Winter
Storm Watch, but this will likely need to be issued at some point
with storm totals in the neighborhood of 8-16 inches possible.
The snow level will lower Monday night, 5000-5500 feet, which
could mean some light snow possible for portions of the urban
corridor by Tuesday morning. GFS has has been the coldest and much
more bullish regarding snowfall across the northeast plains, but
it also remains the biggest outlier. For this reason, will
continue with more of a blend with the other models as they seem
more reasonable regarding the precipitation. Mainly rain or
rain/snow mix for the urban corridor and northeast plains, with
the potential of a brief switch to snow around 12z Tuesday. By
Wednesday a drier and more subsident northwesterly flow aloft will
be in place ahead of a building ridge of high pressure. By the
end of the week, a broad ridge will be over the west with a
persistent northwest/westerly flow aloft over northern CO.
Temperatures will climb back above normal, in the mid/upper 70s by
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 744 PM MDT Sat May 8 2021

Isolated to scattered areal coverage of showers this evening with
still VFR conditons. Expect ILS/MVFR ceilings to develop as low
level moisture increases between 03-05z and will keep a threat of
showers for much of the night, then diminishing towards daybreak.
Stratus deck expected to hold through the morning hours and then
showers increasing again Sunday afternoon with approaching system
from the west. Expect winds to remain east and northeast through
the night.

&&

.HYDROLOGY...
Issued at 233 PM MDT Sat May 8 2021

Only isolated weak showers are expected over the burn areas
through tonight. On Sunday the showers will become more numerous,
but precipitation is still expected to be light and the snow level
is expected to be between 7 and 8 thousand feet, so no flood
threat is expected.

For Sunday night thru Tuesday morning, there will be periods of
snow. Tuesday will see some snow in the morning with decreasing
chances by late afternoon. Since much of the precipitation is
expected to fall as snow, the flood potential is expected to be
low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Entrekin
HYDROLOGY...Cooper/Gimmestad
Hazardous weather outlook, May 8, 11:11 AM MDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sat May 8 2021

COZ030>051-091715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sat May 8 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers will develop this afternoon, mainly over the
foothills and eastern plains. An isolated thunderstorm is
possible. North to northwest winds gusting up to 40 mph over the
northern and eastern parts of the plains will eventually spread
into the Denver area for a few hours in the late afternoon and
evening. A chance for showers will persist overnight, mainly along
and south of Interstate 70. The snow level will be around 9000
feet today, but lower to around 7000 feet by Sunday morning. Any
accumulations in the mountains will be less than 2 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday through Tuesday there will be widespread showers and
storms. Cooler temperatures will arrive Sunday through Sunday
night and will allow the precipitation to fall as snow over the
mountains and foothills. The I-25 corridor may see some snow
Monday night into early Tuesday as well but accumulation should be
light if any snow accumulates at all.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:22 PM MDTSpecial Weather StatementBOUDouglas38 min
May 9, 2:19 PM MDTWinter Storm WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more52 hr

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.